Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 29, 2021Juniata County, Perry County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 29, 2021, 3:50 PM EDT for Juniata County, Perry County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 3:50 PM EDT (19:50 UTC)
Expired
Jul 29, 2021, 4:15 PM EDT
In force
25 min
Issued by
NWS State College, PA

Counties Juniata County, PA, Perry County, PA

The radar

The State College radar (KCCX), 78 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

941 
WWUS81 KCTP 291950
SPSCTP

Special Weather Statement
National Weather Service State College PA
350 PM EDT Thu Jul 29 2021
 
PAZ028-056-292015-
Perry PA-Juniata PA-
350 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND JUNIATA
COUNTIES UNTIL 415 PM EDT...

At 350 PM EDT, Doppler radar indicated a strong thunderstorm near
Ickesburg, moving east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Newport, New Bloomfield, Spruce Hill, Mexico, Ickesburg and Port
Royal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4048 7748 4054 7741 4051 7701 4032 7714
TIME...MOT...LOC 1950Z 285DEG 28KT 4049 7739 

$$

Banghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 29, 2:55 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 29, 2:55 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
255 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Isolated wind damage and isolated tornado threats are focused
over the southern half of central Pennsylvania into this
evening. A northwest breeze will bring dry and more comfortable
air into the area on Friday, setting the stage for a refreshing
cooldown to close out July 2021.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Low CAPE high shear environment manifesting itself this
afternoon across central PA. Stratiform rainfall north of I80
with minimal to null severe threat there. South of I-80
stratification varies after a day of largely overcast conditions
and areas of rain, as shear profiles have increased dramatically
since this morning. Low LCLs and impressive 0-1km and 0-3km EHI
can promote rapid increase in cyclonic rotation as we've seen
in northern Cambria and Westmoreland/Somerset counties. All this
despite the fact that clearing and sfc heating have not
developed anywhere.

TOR Watch #401 remains in effect until 9 PM for southern half of
central PA east of the Alleghenies. 40-50kt deep-layer shear
profiles in place with 0-3km SRH values 200-300+ m2s2. Discrete
rotating cells and or bowing line segments may be possible,
producing locally damaging winds and a possible tornado or two.
This atmosphere is as sheared as I have seen in central PA, and
spinups can happen rapidly, so we'll be watching closely
throughout the afternoon and early evening.

The severe threat should end by 8PM give or take, but showers
could linger in spots for most of the night. MinT will trend a
few degrees warmer overall with the largest positive 24hr deltas
over the middle and upper Susquehanna Valley. Post-frontal NW
flow should align low clouds upslope along the western
Alleghenies into early Friday morning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Improving conditions are expected in the wake of the cold FROPA
Friday with much drier air poised to arrive via refreshing NW
breeze. Look for a mix of sun and clouds and low humidity. The
latest model data suggests a passing shower is possible mainly
across the NE zones under the cool pocket aloft, but this may be
more diurnal cu vs. pcpn that actually reaches the ground given
dewpoints dropping into the 40s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The dry/low PW airmass will set the stage for a rather cool
Friday night/AM Saturday with minTs ranging from the mid 40s
over the NW Alleghenies to the mid 50s across the southeast
valleys (good sleeping weather). MaxT Friday will be about
5-10F below daily climo. Look forward to a beautiful start to
the weekend and last day of July 2021. The next cold front is
fcst to settle down across the lower Great Lakes by Sunday
morning with NBM PPIs signaling low precip probs across the NW
mtns by 12Z Sun.

Shortwave trough pushing south across Ontario on Saturday will
lead to backing flow aloft as modest return flow sets up for
late Saturday and Sunday, spelling the return of shower chances
across the Alleghenies late Saturday. A better shot for
showers/storms will exist for all of central PA on Sunday as a
surface low moves across Lake Ontario.

Much of Monday should remain dry, outside of a few lingering
early day showers across the northern tier. Another upper low
looks to dig into the western Great Lakes/Midwest into Tuesday,
which will once again lead to increasing moisture and subsequent
shower/storm chances into midweek. Below normal temperatures
look to remain the rule, with highs generally in the low 70s
north to low 80s south and lows spanning the 50s with low 60s in
the lower Susquehanna Valley.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions will continue into this morning, except
for a period of MVFR cigs LNS, MDT, and perhaps IPT in moist SE
flow ahead of a low pressure system approaching from the Great
Lakes. That low will bring showers and storms late in the
morning and afternoon for most terminals with widespread
reductions in cigs and visbys. There is the potential for a few
TSRA with gusty winds in the afternoon as well, especially for
southern terminals.

A cold front will cross through northern terminals AOB 00z Fri
and continue through southern terminals by 06z Fri. This will
bring an end to TSRA activity but MVFR or IFR cigs will likely
persist at BFD and JST into Fri morning in moist upslope NW
flow.

Outlook...

Fri & Sat...No sig wx expected.

Sun...Chance of a shower or thunderstorm.

Mon... Mostly VFR

&&

.CLIMATE...
It's been a wet July in some parts of central PA. Through July
28th, the monthly precipitation at Harrisburg is 7.99 inches
which currently ranks 2021 as the 9th wettest July on record.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...DeVoir/Steinbugl
LONG TERM...Guseman/Ross/DeVoir
AVIATION...Colbert/Travis
CLIMATE...
Hazardous weather outlook, Jul 29, 3:14 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
314 PM EDT Thu Jul 29 2021

PAZ004>006-037-301915-
Warren-McKean-Potter-Tioga-
314 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong to marginally severe thunderstorms with gusty winds are
possible between 12 and 6 PM. Locally heavy rainfall is also
possible and may produce isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-041-042-045-046-301915-
Elk-Cameron-Northern Clinton-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
314 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms with a damaging wind threat are possible
between 12 and 8 PM. Locally heavy rainfall is also possible and may
produce isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ051-053-301915-
Montour-Columbia-
314 PM EDT Thu Jul 29 2021

...TORNADO WATCH 401 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Severe thunderstorms with a damaging wind threat are possible
between 12 and 8 PM. Locally heavy rainfall is also possible and may
produce isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-019-025>028-034>036-049-050-052-056>059-063>066-301915-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-
Bedford-Fulton-Franklin-Union-Snyder-Northumberland-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
314 PM EDT Thu Jul 29 2021

...TORNADO WATCH 401 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Severe thunderstorms with a damaging wind, large hail, and isolated
tornado threat are possible between 12 and 8 PM. Locally heavy
rainfall is also possible and may produce isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-033-301915-
Clearfield-Cambria-Somerset-
314 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with a damaging wind, large hail, and isolated
tornado threat are possible between 12 and 8 PM. Locally heavy
rainfall is also possible and may produce isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 29, 1:12 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service State College PA
112 PM EDT Thu Jul 29 2021

PAZ017-018-291745-
Northern Centre PA-Clearfield PA-
112 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
CLEARFIELD COUNTIES UNTIL 145 PM EDT...

At 112 PM EDT, Doppler radar indicated a strong thunderstorm near
Hyde, moving east at 40 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Clearfield, Woodland, Curwensville, Hyde, Plymptonville, Karthaus,
Snow Shoe, North Philipsburg, Clarence, Moshannon, Pine Glen, Black
Moshannon State Park, Lecontes Mills, Morrisdale, West Decatur,
Grassflat, Grampian, Kylertown, Wallaceton and Clearfield-Lawrence
Airport.

LAT...LON 4110 7861 4117 7805 4114 7801 4116 7800
      4117 7798 4118 7792 4093 7792 4088 7801
      4096 7863
TIME...MOT...LOC 1712Z 268DEG 36KT 4103 7853

JCG
Special weather statement, Jul 29, 2:22 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
222 PM EDT Thu Jul 29 2021

PAZ018-019-291845-
Northern Centre PA-Southern Centre PA-
222 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
SOUTHERN CENTRE COUNTIES UNTIL 245 PM EDT...

At 221 PM EDT, Doppler radar indicated a strong thunderstorm near
Julian, moving east at 20 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bellefonte, Pleasant Gap, Zion, Milesburg and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4090 7800 4095 7799 4097 7768 4083 7771
TIME...MOT...LOC 1821Z 274DEG 19KT 4092 7793

Banghoff
Special weather statement, Jul 29, 2:58 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service State College PA
258 PM EDT Thu Jul 29 2021

PAZ026-027-291930-
Huntingdon PA-Mifflin PA-
258 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND MIFFLIN
COUNTIES UNTIL 330 PM EDT...

At 257 PM EDT, Doppler radar indicated a strong thunderstorm over
Mcalevys Fort, moving east at 35 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Lewistown, Burnham, Belleville, Highland Park, Strodes Mills, Juniata
Terrace, Mcalevys Fort and Maitland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4061 7791 4066 7788 4062 7749 4058 7750
      4051 7762
TIME...MOT...LOC 1857Z 283DEG 29KT 4062 7784

Banghoff
Local storm report, Jul 29, 3:32 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     3 SE GLEN HOPE          40.77N 78.45W
07/29/2021                   CLEARFIELD         PA   UTILITY COMPANY

            TREES ON WIRES.

&&

QRM
Local storm report, Jul 29, 3:33 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND DMG     3 ESE SEVEN SPRINGS     40.02N 79.24W
07/29/2021                   SOMERSET           PA   911 CALL CENTER

            WIDESPREAD TREES DOWN IN LAUREL HILL STATE
            PARK.

&&

QRM
Special weather statement, Jul 29, 3:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
350 PM EDT Thu Jul 29 2021

PAZ028-056-292015-
Perry PA-Juniata PA-
350 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND JUNIATA
COUNTIES UNTIL 415 PM EDT...

At 350 PM EDT, Doppler radar indicated a strong thunderstorm near
Ickesburg, moving east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Newport, New Bloomfield, Spruce Hill, Mexico, Ickesburg and Port
Royal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4048 7748 4054 7741 4051 7701 4032 7714
TIME...MOT...LOC 1950Z 285DEG 28KT 4049 7739

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:28 AM EDTSpecial Weather StatementCTPWarren47 min
Jul 29, 10:05 AM EDTSpecial Weather StatementCTPElk25 min
Jul 29, 10:47 AM EDTSpecial Weather StatementCTPWarren43 min
Jul 29, 1:12 PM EDTSpecial Weather StatementCTPClearfield33 min
Jul 29, 1:50 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield25 min
Jul 29, 2:13 PM EDTTornado WarningCTPSomerset32 min
Jul 29, 2:14 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon46 min
Jul 29, 2:22 PM EDTSpecial Weather StatementCTPCentre23 min
Jul 29, 2:58 PM EDTSpecial Weather StatementCTPMifflin32 min
Jul 29, 5:26 PM EDTSpecial Weather StatementCTPCambria34 min
Jul 29, 6:08 PM EDTSpecial Weather StatementCTPLancaster52 min
Jul 29, 6:24 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria12 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.